Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
Sulfasalazine-induced hypersensitivity syndrome (SIHS) is a serious systemic delayed adverse drug reaction that is associated with significant morbidity and mortality. Here, we report the first case, to our knowledge, of a patient with previously unidentified SIHS who developed a significantly more rapid and extreme recurrence on re-exposure to sulfasalazine. The patient is a 58-year-old woman with asymptomatic Crohn’s disease who, 10 days after initiating sulfasalazine, developed fevers, diffuse rash, pancytopenia, hypotension and hepatitis without a definitive source of infection. Sixteen days after her first hospitalisation, she was restarted on sulfasalazine and was readmitted within 10 hours with a similar but more serious presentation, requiring vasopressors. She did recover completely without any further recurrence to date, after definitively discontinuing sulfasalazine. This case demonstrates the importance of recognising SIHS early in patients to prevent re-exposure to sulfasalazine and to ensure timely initiation of appropriate treatment.
Sulfasalazine is an immune-modulating medication that is used in the treatment of various autoimmune diseases. While it is generally well tolerated, sulfasalazine has been known to cause sulfasalazine-induced hypersensitivity syndrome (SIHS)1 2—a drug-specific version of the syndrome also known as drug reaction with eosinophilia and systemic symptoms (DRESS). SIHS is a systemic adverse drug reaction that typically manifests between 2 and 6 weeks after initiation of the drug and can be fatal.3 4 …
Contributors JW: drafted the manuscript. LL: provided input and revised the manuscript. SB: provided clinical care for the patient, input and revised the manuscript. MM: helped with drafting and critically revising the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.